Digestive Disorders / Gastroenterology Expert Forum
Can Nyquil cause dark stools?
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Can Nyquil cause dark stools?

Can Nyquil cause dark stools? I had some this morning after taking Nyquil last night. This has not happened to me after taking Nyquil in the past, but I did take it on a rather empty stomach last night.
351246_tn?1379685732
Hi!

Yes, dark black stool can be caused by bleeding higher up in the gastrointestinal tract like a bleeding gastric ulcer or bleeding esophageal varices or gastritis. Since Nyquil contains acetaminophen, it can cause gastritis especially in an individual prone to acidity and dyspepsia. The symptoms could be more apparent if you took the medication empty stomach.

However dark black stool can also be caused by a coloring agent in your food, iron rich food or taking iron supplements or taking green veggies or meat etc Since you took Nyquil, you probably have cold and run down feeling, and there is a chance you have viral flu. A viral infection can change the stool color to dark bottle green color. This with a change in diet could have formed a stool that appears dark black in color.

Take an antacid gel for 2-3 days and take subsequent medications after meal. If the dark color persists, then stop medication and consult a doctor immediately. You may need to give the stool to test for occult blood (hidden blood) since bleeding from the upper gastrointestinal tract is not visible on naked eye. So, this test will show whether blood is responsible for the dark color or not.

Hope this helps you get well soon! Good Luck and take care!
3 Comments
Blank
Avatar_m_tn
Thank you doctor.  I do take iron supplements and have a cold or virus.  I hope this is the cause.  
Blank
351246_tn?1379685732
Yes, highly possible, however do take antacid gel while you are on the medication and take the medication after meals.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank